Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 39, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 19, 2023, 7:59 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2023, 7:59 PM CDT (00:59 UTC)
- Expired
- Apr 19, 2023, 8:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 0.75 in
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 29 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1620 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 19.0
The text
As transmitted.
025
WFUS54 KOUN 200059
TOROUN
OKC027-087-200115-
/O.NEW.KOUN.TO.W.0039.230420T0059Z-230420T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
759 PM CDT Wed Apr 19 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
Central Cleveland County in central Oklahoma...
West central McClain County in central Oklahoma...
* Until 815 PM CDT.
* At 759 PM CDT, a confirmed large and extremely dangerous tornado
was located near Goldsby, moving north at 15 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Western Norman, Newcastle, and Goldsby.
This includes Interstate 35 between mile markers 106 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, an extremely dangerous and potentially deadly tornado is
on the ground. To protect your life, TAKE COVER NOW! Move to a storm
shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.
&&
LAT...LON 3512 9751 3515 9757 3522 9755 3522 9746
TIME...MOT...LOC 0059Z 199DEG 14KT 3515 9752
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Mahale2 follow-up statements
527
WWUS54 KOUN 200103
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
803 PM CDT Wed Apr 19 2023
OKC027-087-200115-
/O.CON.KOUN.TO.W.0039.000000T0000Z-230420T0115Z/
Cleveland OK-McClain OK-
803 PM CDT Wed Apr 19 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
CLEVELAND AND WEST CENTRAL MCCLAIN COUNTIES...
At 803 PM CDT, a confirmed tornado was located near Goldsby, moving
north at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Western Norman, Newcastle, and Goldsby.
This includes Interstate 35 between mile markers 106 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3512 9751 3515 9757 3522 9755 3522 9746
TIME...MOT...LOC 0103Z 199DEG 14KT 3517 9751
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Mahale985
WWUS54 KOUN 200113 RRB
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
813 PM CDT Wed Apr 19 2023
OKC027-087-200123-
/O.EXP.KOUN.TO.W.0039.000000T0000Z-230420T0115Z/
Cleveland OK-McClain OK-
813 PM CDT Wed Apr 19 2023
...THE TORNADO WARNING FOR CENTRAL CLEVELAND AND WEST CENTRAL MCCLAIN
COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3512 9751 3515 9757 3522 9755 3522 9746
TIME...MOT...LOC 0113Z 199DEG 14KT 3520 9750
$$
MahaleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 19, 4:13 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 19, 4:13 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
413 PM CDT Wed Apr 19 2023
...New LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 403 PM CDT Wed Apr 19 2023
Continuing to monitor the movement of the dryline eastward through
Oklahoma and northern Texas, the ongoing fire weather conditions in
western Oklahoma and portions of western north Texas, as well as the
potential for severe weather this late afternoon and evening ahead
of the dryline. The dryline is currently positioned across
northwestern Oklahoma down through far western Oklahoma. Veering
winds throughout southwestern and northern Oklahoma will shift the
dryline further east as dry air gets advected into the region.
Meanwhile, southerly winds elsewhere continues to bring deep
moisture advection into the region, with mid to upper 60 degree
dewpoints across south central Oklahoma.
A 19Z special sounding has the cap weaker and shifting upward in
height, as well as deeper moisture arriving in the region,
indicating increasing potential for a storm or two to develop. With
the weakening elevated stability, precipitation chances have been
increased across southern and central Oklahoma. While storm coverage
is expected to remain fairly limited with the capping inversion
across the region, any storms that do develop have a decent
liklihood to be severe. Modest instability (CAPE > 2500 J/kg) as
well as shear (0-6km shear ~ 50kts) will likely result in
supercellular development, while strong cloud layer winds (~80kts)
will result in the development of large and possibly significant
hail. Strong winds will also be a concern with any storms that
develop (DCAPE > 1000 J/kg).
While low level shear will remain fairly low through the late
afternoon, there will be a window of time in the early evening with
the low level jet increasing but before prohibitive CIN develops
through the region that low level shear will increase (0-1km shear ~
30kts). This could result in an isolated tornado potential through
central Oklahoma.
Elsewhere, fire weather will continue to be a concern across western
and northern Oklahoma behind the dryline with single digit relative
humidities and gusty winds. As the low pressure cyclone moves
through southern Oklahoma, the strong surface pressure gradient
will result in strong southerly surface winds will increase across
northern and central Oklahoma, with widespread Advisory criteria
winds expected to persist until Thursday morning.
A cold front will begin moving into the region Thursday morning
northwest to southeast across the region. Showers and possibly some
elevated storms may develop along this cold front. With plenty of
elevated instability (MUCAPE > 2000 J/kg) and some shear (0-6km
shear > 20kts), some hail could occur with these storms.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 412 PM CDT Wed Apr 19 2023
The cold front will continue moving through Oklahoma and western
north Texas through Thursday into Thursday evening before stalling.
The timing and location of this front continues to vary between
model runs, with severe weather possible along and ahead of the
frontal boundary. These showers and storms will linger in the region
until the front shifts eastward with a second burst of cold air on
Friday.
Behind the cold front, much colder air is expected through the
weekend and into early next week. Average highs and lows will be
well below average, with a chance of some frost/freeze conditions in
far northern Oklahoma. While there is some uncertainty following
the exit of the upper level trough eastward over the weekend, the
next best chance of precipitation continues to be early next week
as moisture advection returns to the region and a series of upper
level shortwaves in a zonal flow.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Wed Apr 19 2023
Mostly VFR conditions will persist through the TAF period. Gusty
southerly winds will veer throughout the overnight hours as a cold
front moves into the area. There is a low potential for
thunderstorms across much of the area this afternoon through the
overnight hours. Confidence in any storm affecting a TAF site is
very low at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 73 47 68 / 40 20 20 20
Hobart OK 53 75 45 70 / 10 0 10 10
Wichita Falls TX 64 77 49 72 / 30 10 20 10
Gage OK 44 70 42 68 / 10 0 20 10
Ponca City OK 56 74 45 69 / 40 10 10 10
Durant OK 65 79 54 70 / 10 70 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004>006-
009>011-014>017-021-022-033>036.
Wind Advisory from midnight tonight to 7 AM CDT Thursday for
OKZ005>008-010>013-015-017>020-024>026.
TX...Red Flag Warning until 9 PM CDT this evening for TXZ083-084-087.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...13Hazardous weather outlook, Apr 19, 3:15 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 315 AM CDT Wed Apr 19 2023 OKZ004>048-050>052-TXZ083>090-200815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 315 AM CDT Wed Apr 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A few isolated thunderstorms may develop late this afternoon and early evening along a dryline across portions of western and central Oklahoma, and western north Texas. There will be a cap in place which could hinder storm development but if storms develop, severe weather will be possible large hail up to the size of baseballs and wind gusts to 70 mph possible. Additional thunderstorms could develop overnight into early Thursday along and behind a cold front that is expected to move across the area. Some of these elevated storms could become strong to severe with hail the primary concern. .Fire Weather... Near critical to critical fire weather conditions are possible behind the dryline this afternoon and early evening across portions of western Oklahoma and western north Texas. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Showers and thunderstorms will remain possible Thursday along and behind the cold front that will continue to move across the area. Small hail could be possible with the stronger storms Thursday morning. Severe storms could then be possible Thursday afternoon and evening in parts of southeast and south central Oklahoma with large hail and damaging winds possible. Showers and thunderstorms will remain possible across portions of the area through Friday. After a brief break, thunderstorm chances will return to portions of the area early next week. .Fire Weather... Elevated to maybe near critical fire weather conditions will remain possible Thursday into Saturday mainly across portions of western Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 19, 6:32 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 W EDMOND 35.65N 97.55W
04/19/2023 M2.00 INCH OKLAHOMA OK PUBLIC
&&Local storm report, Apr 19, 7:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL HOLLISTER 34.35N 98.87W
04/19/2023 E1.00 INCH TILLMAN OK TRAINED SPOTTER
RELAYED BY EM.
&&
JPLocal storm report, Apr 19, 7:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL KINGFISHER 35.86N 97.93W
04/19/2023 E1.00 INCH KINGFISHER OK AMATEUR RADIO
&&
JPLocal storm report, Apr 19, 7:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL TABLER 35.05N 97.82W
04/19/2023 E2.75 INCH GRADY OK BROADCAST MEDIA
&&
JPLocal storm report, Apr 19, 7:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 SW BLANCHARD 35.13N 97.67W
04/19/2023 E2.50 INCH MCCLAIN OK OTHER FEDERAL
&&
JPLocal storm report, Apr 19, 7:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TORNADO COLE 35.10N 97.58W
04/19/2023 MCCLAIN OK BROADCAST MEDIA
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:03 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 42 min |
| Apr 19, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 40 min |
| Apr 19, 7:15 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 45 min |
| Apr 19, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 40 min |
| Apr 19, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 48 min |
| Apr 19, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 43 min |
| Apr 19, 7:34 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 26 min |
| Apr 19, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 47 min |
| Apr 19, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 45 min |
| Apr 19, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 44 min |
| Apr 19, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 44 min |
| Apr 19, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 40 min |
| Apr 19, 7:56 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 18 min |
| Apr 19, 8:01 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 44 min |
| Apr 19, 8:05 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 40 min |
| Apr 19, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 45 min |
| Apr 19, 8:19 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| Apr 19, 8:24 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 51 min |
| Apr 19, 8:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 50 min |
| Apr 19, 8:36 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 39 min |
| Apr 19, 8:39 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 51 min |
| Apr 19, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 46 min |
| Apr 19, 8:46 PM CDT | Wind Advisory | OUN | Alfalfa, Blaine, Canadian, Dewey, Ellis, Garfield and 13 more | 10 hr |
| Apr 19, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 43 min |
| Apr 19, 8:55 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 35 min |
| Apr 19, 9:09 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 36 min |
| Apr 19, 9:12 PM CDT | Tornado Warning | OUN | Pottawatomie | 48 min |
| Apr 19, 9:18 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 27 min |
| Apr 19, 9:24 PM CDT | Tornado Warning | OUN | Pottawatomie | 51 min |
| Apr 19, 9:31 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 29 min |
| Apr 19, 9:43 PM CDT | Tornado Warning | OUN | Pottawatomie | 32 min |
| Apr 19, 9:59 PM CDT | Areal Flood Advisory | OUN | Pottawatomie | 3 hr |
| Apr 19, 10:02 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 13 min |
| Apr 19, 10:12 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 14 min |
| Apr 19, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 47 min |
| Apr 19, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 32 min |
| Apr 19, 10:37 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 16 min |
| Apr 19, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Apr 19, 11:19 PM CDT | Areal Flood Advisory | OUN | Lincoln, Pottawatomie | 3 hr |
| Apr 20, 4:53 AM CDT | Special Weather Statement | OUN | Logan | 37 min |
| Apr 20, 5:17 AM CDT | Special Weather Statement | OUN | Logan | 28 min |
| Apr 20, 5:35 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 40 min |
| Apr 20, 6:10 AM CDT | Special Weather Statement | OUN | Logan | 35 min |
| Apr 20, 6:20 AM CDT | Special Weather Statement | OUN | Payne | 25 min |
| Apr 20, 6:39 AM CDT | Special Weather Statement | OUN | Lincoln | 36 min |
| Apr 20, 7:05 AM CDT | Special Weather Statement | OUN | McClain | 25 min |
| Apr 20, 7:37 AM CDT | Special Weather Statement | OUN | Garvin | 38 min |
| Apr 20, 2:11 PM CDT | Special Weather Statement | OUN | Bryan | 34 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.